Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 142, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 1, 2023, 5:26 PM CDT for Saline County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2023, 5:26 PM CDT (22:26 UTC)
- Expired
- Jul 1, 2023, 5:45 PM CDT
- In force
- 19 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:57 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 1, 2:57 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Wichita KS 257 PM CDT Sat Jul 1 2023 .SHORT TERM...(This evening through Tuesday night) Issued at 257 PM CDT Sat Jul 1 2023 Current satellite shows an energetic short wave moving off the east bringing more seasonable temperatures to the CWA. There will be enough moisture and upper level support behind to the system to keep showers and thunderstorms in the forecast for late this afternoon and into the evening/overnight hours. Intensity of this activity is not expected to be severe but a few strong storms with small hail and 50 mph winds can't be ruled out. Sunday, partly cloudy skies with seasonable temperatures can be expected. Rain chances for Sunday look very low with minimal moisture transport and/or forcing present. Monday, some weak WAA will build into the CWA by the afternoon. This will allow temperatures to climb a little but remain close to or just above normal. Moisture transport will start its return to the region which will help push the heat indices up once again. At this time, heat indices look to remain in the mid 90s which is well below criteria for an advisory. Rain chances will be significantly higher for Monday afternoon and Monday night as a distinct isentropic boundary will be in place over the CWA. Combine this feature with better lapse rates, increased instability and a weak mid level disturbance coming through during the same time, showers and thunderstorms appear to be likely. The intensity of this activity looks to remain on the general side with strong or severe storms unlikely. Metzger .LONG TERM...(Wednesday through Saturday) Issued at 257 PM CDT Sat Jul 1 2023 The extended range will start out quiet and hot. Ridging will build up again and allow temperatures to push into he mid 90s over much of the CWA. Moisture transport will also continue to push into the region and allow heat indices to inch closer to the century mark. At this time, Tds look to remain to low to allow heat indices to breach the century mark keeping them well below advisory criteria. By Monday afternoon, a prefrontal trough will be pushing through the region which may set off a few showers and thunderstorms and also help dry the region out some keeping heat indices in check. By Tuesday night, the main front will begin to encroach on the region. Long range ensembles are all in agreement on the strength of this system but disagree some on the timing. This system appears to be a rather potent system for mid summer and is likely to make the middle and the end of next week rather active. Showers and thunderstorms will be likely Wednesday through Friday as a result. The colder air behind the main front is expected to drop temperatures well below normal for this time of year. Wednesday is likely to be warmest day as many areas could squeak out a 90 before the front arrives. That said, if the front arrives sooner, could see Wednesday several degrees cooler than currently forecast. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1201 PM CDT Sat Jul 1 2023 VFR conditions should prevail through much of the forecast period. Scattered showers and storms, currently across southern NE, will move southeast through the afternoon and evening. There remains some uncertainty with the southward extent of these storms and have continued with VCTS mentions at RSL, SLN, and CNU. Confidence is too low at GBD, HUT, and ICT to include at this time. Otherwise, winds will remain from the west/northwest around 10 kt. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 90 68 91 / 20 0 0 20 Hutchinson 63 89 66 92 / 20 0 10 20 Newton 64 88 67 91 / 20 0 0 20 ElDorado 64 88 67 91 / 20 0 0 20 Winfield-KWLD 65 89 68 90 / 20 0 10 20 Russell 61 89 65 94 / 20 0 10 20 Great Bend 61 89 65 92 / 10 0 10 20 Salina 63 90 66 95 / 40 0 10 20 McPherson 62 88 65 91 / 20 0 10 20 Coffeyville 66 90 68 93 / 30 0 10 10 Chanute 66 89 67 93 / 40 0 0 20 Iola 65 88 67 92 / 40 0 0 20 Parsons-KPPF 66 90 68 94 / 30 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...BMB
Hazardous weather outlook, Jul 1, 5:16 PM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 516 PM CDT Sat Jul 1 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 516 PM CDT Sat Jul 1 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to scattered showers and thunderstorms are possible this evening, mainly along and northeast of a line extending from Great Bend to Wichita to Sedan. Pea to dime size hail and 55 mph winds may accompany the strongest activity. Shower and storm chances should exit the region by around midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is potential for thunderstorms Monday through Thursday. Stay tuned for updates especially if you have outdoor plans. Heat indices are calculated to be in the upper 90s on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 1, 4:53 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
453 PM CDT Sat Jul 1 2023
KSZ033-048-049-012230-
Ellsworth KS-Lincoln KS-Saline KS-
453 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southeastern
Lincoln, northeastern Ellsworth and western Saline Counties through
530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brookville, or 13 miles west of Salina, moving east at 30 mph. A
mesonet site at Lincoln Hill reported a wind gust to 51 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Mesonet.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salina, Assaria, Brookville, Smolan, Falun, Glendale, Westfall and
Salina Airport.
This includes the following highways...
Interstate 135 between Mile Markers 77 and 95.
Interstate 70 between Mile Markers 226 and 258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3891 9751 3861 9761 3861 9764 3874 9814
3898 9807
TIME...MOT...LOC 2153Z 282DEG 25KT 3883 9787
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPHLocal storm report, Jul 1, 5:19 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
519 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Gst 3 SW Salina 38.79N 97.65W
07/01/2023 M58 MPH Saline KS ASOS
&&
MetzgerThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:55 PM CDT | Special Weather Statement | ICT | Russell | 80 min |
| Jun 30, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| Jun 30, 8:40 PM CDT | Special Weather Statement | ICT | Barton | 50 min |
| Jun 30, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 51 min |
| Jun 30, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| Jun 30, 9:09 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 45 min |
| Jul 1, 4:53 PM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Jul 1, 5:36 PM CDT | Special Weather Statement | ICT | Marion | 24 min |
| Jul 1, 5:47 PM CDT | Special Weather Statement | ICT | Saline | 13 min |
| Jul 1, 6:02 PM CDT | Special Weather Statement | ICT | Marion | 28 min |
| Jul 1, 6:06 PM CDT | Special Weather Statement | ICT | Marion | 24 min |
| Jul 1, 6:59 PM CDT | Special Weather Statement | ICT | Chase | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.